Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Paducah, KY

June 21, 2001Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 21, 2001, 1:56 PM CDT for Todd County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 1:56 PM CDT (18:56 UTC)
Expired
Jun 21, 2001, 2:30 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Todd County, KY

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:09 PM CDTThunderstorm Wind 50 EBritmart, KYPower lines, tree limbs, and a large tree were blown down at the junction of Highways 181 and 171. Gusts were estimated between 55 and 60 MPH.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 211856
SVRPAH
KYC219-211930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALLEGRE...MOVING NORTHEAST AT 25 MPH.

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3700 8727 3674 8731 3685 8713 3701 8713

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:42 AM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 2:42 AM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
242 AM CDT THU JUN 21 2001

THE MAIN FORECAST CHALLENGE WILL HEAVY RAIN POTENTIAL TODAY.

AT 0530Z...KPAH 88-D SHOWING SCATTERED TS/SHRA MOVING NORTHEAST
ALONG AND JUST NORTH OF A KPOF-KPAH-KEVV LINE. THE POSITION OF THIS
PRECIPITATION WAS COINCIDENT TO A STATIONARY FRONTAL BOUNDARY DRAPED
ACROSS THE CWFA. WV AND LTG DISPLAY INDICATED A MORE DEFINED AREA OF
CONVECTION FROM THE TEXAS PANHANDLE NORTHEAST INTO NORTHERN
MISSOURI. UPSTREAM OF THIS FEATURE WAS YET ANOTHER VORT CENTER
CENTERED OVER NORTHEAST SOUTH DAKOTA.

COMPARISON OF THE VARIOUS 21/00Z MODEL OUTPUT FOR THE PROGRESSION OF
5H VORT MOTION WITH THE WV SAT PIX THROUGH 21/06Z REVEALS THE NGM DOING
A SLIGHTLY BETTER JOB OVER THE ETA...WITH THE AVN THE LEAST ON
TRACK. GIVEN THIS WILL FAVOR THE NGM SOLUTION THE GREATEST FOR THE
TIMING/PATH OF UPPER LEVEL FEATURES.

TS/SHRA CONTINUE TO LOOK PROMISING FOR TODAY WITH THE CONTINUED
PLACEMENT OF THE SURFACE FRONT OVER THE AREA AND TWO UPPER LEVEL
SHORTWAVE TROUGHS TAKING AIM ON THE REGION. THE WEAKER OF THE TWO IS
SCHEDULED FOR AN EARLY MORNING ARRIVAL PASSING PRIMARILY OVER
NORTHERN PORTION OF THE AREA. THE SECOND LOOKS TO HAVE A LATE
AFTERNOON/EARLY EVENING ARRIVAL TIME. THIS STRONGER FEATURE WILL HELP PUSH
THE SURFACE FRONT SOUTHEAST AS A COLD FRONT AND INVITE ORGANIZED
CONVECTION POSSIBLY IN THE FORM OF A SQUALL LINE ACROSS PRIMARILY
THE EASTERN HALF OF THE CWFA.

LATEST FFG FOR THE CWFA SUGGESTS NORTHERN PARTS OF THE CWFA...IN
PARTICULAR MY INDIANA COUNTIES AND THOSE OF KY AND IL WHICH BORDER
THE OHIO AND WABASH RIVERS RESPECTIVELY...HAVE THE GREATEST
POTENTIAL FOR FLASH FLOODING WITH 1 HR VALUES AS LOW AS 0.6 IN/HR
WITH 1.2 IN/HR AS A MEAN. 6 HR FFG VALUES RANGE FROM ROUGHLY 1.5 TO
2.5 INCHES...AGAIN SOME OF THE LOWEST IN MY CWFA. HEADING SOUTH AND
WEST OF THIS LOCATION...BOTH 1 AND 6 HR VALUES INCREASE. WITH
POTENTIALLY TWO SIGNIFICANT BOUTS OF PRECIP POSSIBLE IN THIS AREA
TODAY...CONSIDERING A FLASH FLOOD WATCH HERE.

TONIGHT CONVECTION LOOKS TO CLEAR THE AREA FROM WEST TO EAST WITH A
DECREASE IN CLOUD COVER AS WELL.  FOR FRIDAY...BOTH THE AVN AND NGM
SUGGEST A WEAK SHORTWAVE TROUGH WILL SPIRAL SOUTH AROUND THE BACK
SIDE OF THE UPPER LOW AND TRACK ACROSS IL/IN/KY BY THE LATE
AFTERNOON BRINGING THE CHANCE OF SMALL POPS OVER THE NORTHEAST AND EASTERN
PORTION OF THE FORECAST AREA. FOR NOW...WILL NOT GO WILD OVER THIS
POSSIBILITY...AND ONLY INTRODUCE VERY SMALL CHANCE POPS FOR SHOWERS.

FOR TEMPERATURES...TODAY WARMEST READINGS SHOULD BE SOUTHEAST WHERE
PRECIP CHANCES WILL BE LEAST AND SUN CHANCES GREATEST. COOLEST
READINGS SHOULD BE ALONG AND NORTH OF THE FRONT WHERE CLOUDS AND
PRECIP WILL BE MOST LIKELY. TONIGHT...CURRENT AIRMASS /DEW PTS
MID-UPPER 50S/ OVER IOWA AND EASTERN NEBRASKA SHOULD ADVECT INTO AT
LEAST WESTERN AND NORTHERN PORTIONS OF THE CWFA. THIS REGION WILL GO
WITH LOWS IN THE 55 TO 60 DEGREE RANGE WITH AROUND 60 ELSEWHERE.
FRIDAY WARMEST READINGS SHOULD BE IN THE WEST WHERE SUNSHINE WILL BE
MOST ABUNDANT. WITH MODEL CONSENSUS 85H TEMPS AROUND 11C ACROSS THE
CWFA...HIGHS IN THE UPPER 70S SEEM REASONABLE. WITH MORE CLOUDS AND
SMALL POPS POSSIBLE NORTHEAST AND EAST...WILL GO WITH SLIGHTLY
COOLER TEMPS IN THIS LOCALE.

WILL MAKE NO CHANGES TO EXTENDED PACKAGE GIVEN LIMITED NEW DATA 3
AVAILABLE ON MID-SHIFT.

.PAH...FFA TODAY ILZ077-078-083-INZ081-082-085>088-KYZ018-019.

SLEIGHTER

In the hours before

Local storm report, Jun 21, 1:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
105 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    ARLINGTON                 KY   .75 INCH HAIL
06/21/01   CARLISLE                       REPORTED BY
DES.

1210 PM    IRMA                      KY   60 MPH TSTM WIND GUST
06/21/01   CRITTENDEN

KH
Local storm report, Jun 21, 1:11 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
111 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    PADUCAH                   KY   50 MPH TSTM WIND GUST
06/21/01   MCCRACKEN                      200 SQ FT ROOF DAMAGED
                                          WITH SOME DAMAGE TO BEAMS
                                          AT THE HIGDON MCBRIDE
                                          FURNITURE STORE. SPOTTER
                                          WAS PRESENT AND REPORTED
                                          WINDS DID NOT EXCEED 50 MPH
                                          AND NO OTHER DAMAGE
                                          OCCURED.

KH
Local storm report, Jun 21, 1:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
122 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    CLINTON                   KY   WIND DAMAGE
06/21/01   HICKMAN                        THUNDERSTORM WINDS DOWNED
                                          NUMEROUS TREES. REPORTED BY
                                          POLICE.

KH
Special weather statement, Jun 21, 1:31 PM CDT, 25 minutes before
KYZ012-016-017-019>022-211932-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT THU JUN 21 2001

...WIND GUSTS 45 TO 55 MPH POSSIBLE WITH LINE OF THUNDERSTORMS...

A LINE OF STRONG THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
WINDS OF 45 TO 55 MPH AND UP TO 1/2 INCH DIAMETER HAIL...STRETCHED
FROM WEST OF HOPKINSVILLE KENTUCKY...NEAR GRACEY...TO NEAR
MADISONVILLE...CALHOUN AND OWENSBORO KENTUCKY.   THE STRONGEST
THUNDERSTORMS WERE ALONG THE SOUTHERN END OF THE LINE OVER TRIGG
COUNTY...INCLUDING THE GRACEY KENTUCKY STORM.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...UP TO AN INCH IN ONE
HALF HOUR...AS WELL AS FREQUENT LIGHTNING AS THEY MOVE EAST AT
20 MPH.  HAIL OF AROUND A HALF INCH DIAMETER...ALONG WITH WINDS OF
AROUND 50 MPH...IS POSSIBLE WITH THE STORMS FROM GRACEY TO SOUTH OF
MADISONVILLE.

THE LINE OF STORMS SHOULD REACH FROM OAK GROVE TO CENTRAL CITY BY
230 PM AND TH ELKTON AREA BETWEEN 230 PM AND 3 PM.

SHANKLIN
Local storm report, Jun 21, 1:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
138 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    BENTON                    KY   WIND DAMAGE
06/21/01   MARSHALL                       NUMEROUS TREES DOWN ON OLD
                                          HWY 641 SOUTH.REPORTED BY
                                          LAW ENFORCEMENT

DDH
Local storm report, Jun 21, 1:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
146 PM CDT THU JUN 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    GILBERTSVILLE             KY   WIND DAMAGE
06/21/01   MARSHALL                       THUNDERSTORM WINDS DOWNED
                                          TREES ON RIDGE ROAD AND
                                          ROCKY POINT.REPORTED BY
                                          ROAD DEPARTMENT.

DDH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:39 AM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman36 min
Jun 21, 12:05 PM CDTSevere Thunderstorm WarningPAHCrittenden25 min
Jun 21, 12:39 PM CDTFlash Flood WarningPAHDaviess4 hr
Jun 21, 12:52 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall23 min
Jun 21, 1:51 PM CDTSevere Thunderstorm WarningPAHChristian24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.